Tuesday, December 08, 2015
Away from home and headed to the drugstore?
Jane Brody, NYT, Nov 30, 2015, cautions on over-the-counter medicines.Sure, they are convenient, no doc or prescription needed, but they ARE medicines and do affect you.
There are more than 300,000 OTC drugs products on the market. Since 1975, more than 100 products (or indications or dosages) have transitioned from prescription to readily available.
Using OTC products usually is fine--if you do it appropriately--meaning for the condition indicated, proper dosage, and no longer than the recommended period of time.
Yet, 20% of adults don't do this. (I bet it's more.)
Even if you do everything according to the label, there can be problems. Some drugs are not good for people with certain conditions--say a painkiller that raises blood pressure.
Acetaminophen--Tylenol--is not only used for pain and fever, but is contained in many other products--cold and allergy meds, cough medicine, and prescribed drugs such as Vicodin and Percocet.
Overdoses of acetaminophen result in 30K hospitalizations a year because of acute liver failure. A study in 2012 (J of Gen Int Med), said as many as 24% of people taking it would exceed the so-called safe limit of 4,000 mg over 24 hrs. Forty-six would OD taking it and other meds that contain it. (That 4,000 mg is also under consideration.)
Some OTC drugs also try to treat several conditions with one pill. You may not need this.
Forty percent of OTC dugs are used by people over 65--who also can't metabolize or manage drugs as carefully, putting them more at risk.
--Laxatives are OTC, but they can really screw you up if you take them everyday.
--OTC sleeping pills with antihistamines can lose effectiveness over time--so people take bigger doses. Do not use these more than 2 weeks.
--People with heartburn take antacids (Tums), but these can cause diarrhea or block other drugs. The H2 blockers (Pepcid, Zantac) or proton-pump inhibitors (Nexium, Prilosec, Prevacid) can cause bone fractures and magnesium deficiencies if taken long term.
--NSAIDS like aspirin, ibuprofen, and naproxen, if taken too long, can cause bleeding ulcers or kidney or liver problems--even an increased risk of heart attack and stroke.
So read labels, limit time you take something, and talk to your doc or pharmacist. Best to limit the number of drugs you take overall--but ask the doctor about that.
I recently heard about a gal who spent week in the hospital from ibuprofen--an ulcer. These things are not Tic-Tacs.